Ask a doctor

Droopy Eyelids from Botox

July 19 I had Botox for 1st time because of furrow between my eyes & hoping brows look a bit lifted. Dr put less than 20 units. I didnt notice much for days then about 4 days later (Sat)looked a bit better. Sunday when I arrived at family vacation everyone said I look great. Come Monday (6 days later) I suddenly had very droopy eyelids. More on the right than left. Tried Visine & then Iopidine drops. Little help but not too long lasting. Why 6 days later? what else can be done?

Doctor Answers 3

Eyelid Ptosis is a not uncommon side effect of Botox/Dysport

Hi,  what you've experienced is Eyelid Ptosis, or drooping of the eyelid due to inadvertent relaxation of the levator palpebrae superioris muscle.  this is one of the muscles responsible for raising the eyelid, and so weakening this muscle results in the droop that you are experiencing.  this can occur due to transit of the botox/dysport through a structure called the orbital septum, that separates the contents of the orbit from the surrounding tissues.  The exact reason why this occurs is not completely understood.  Luckily the effect of Botox is temporary and the ptosis usually lasts much briefer than the wrinkle reduction effects.  Also, if the droopy eyelid(s) bother you significantly then there are other eye drops that your physician can prescribe that can improve things.  

While some plastic surgeons report  different rates of this complication, it is believed that this can occur after between 5 and 10% of Botox injections to the brow region.  Most plastic surgeons with years of experience in Botox and dysport injecting can avoid this complication 99% of the time, which is why it is very important that you choose someone trained and qualified in Botox/dysport injection-Ideally this would be a facial plastic surgeon.

San Francisco Facial Plastic Surgeon

How long it takes Botox to kick in

Botox generally kicks in about 2-3 days after injection, but can take up to 10 days for the full effect to become apparent. That's why it's recommended to wait 2 weeks to get a touch-up. It really depends on the person how much time it takes to kick in. It is not abnormal to notice more of an effect over the course of the first week. Luckily Botox is temporary, and the droopy eyelid effect will go away on its own with time.

Anita Patel, MD
Beverly Hills Plastic Surgeon
4.5 out of 5 stars 12 reviews

Droopy Eyelids after Botox

The droopy eyelid effect called Ptosis six days after  Botox will resolve on its own. This is due to relaxation of the levator palpebrae superioris which is one of the muscles that raises the eyelid. Because of this your eyelids are drooping. There isn't anything that will eliminate this but time. However, an ophthalmologist may be able to prescribe drops if it bothers you a lot.
The effects of Botox are temporary and WILL improve on its own

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.